The anticoagulant team that's caring for her is following a regimen that thins the blood just enough but not too much. If for some reason Mrs. M suddenly started taking a supplement and didn't mention it to her doctor, several things could happen.
"The supplement could stimulate the liver to metabolize warfarin more effectively so she would end up with inappropriate low levels and risk the formation of a blood clot," says Antman, "or conversely, the supplement could increase the anticoagulant effect of the warfarin excessively and boost bleeding risk. Neither is good."
"Many people think supplements aren't really medicine since they don't require a prescription."
If team members fail to ask Mrs. M if there have been any changes in the pills or supplements she uses, they may adjust the warfarin dose without understanding what's happening. Then, if she stops the supplement, the effect of the interaction goes away and the dose has to be adjusted again. Her warfarin levels bounce around but the team has no idea why.
Warfarin certainly isn't the only drug that can be affected by herbal or dietary supplements. Even chamomile, Mrs. Rabbit's cure for Peter's upset stomach, can interact with aspirin and boost the risk of bleeding. So if your doctor doesn't already know exactly which supplements you're taking, come forward with the information at your next appointment.
"Those of us in the medical profession are constantly reminding ourselves to ask about this, but it's a two-way street," says Antman.
To find out more about how the supplements you're taking interact with drugs, use our drug interaction checker.
Nissa Simon writes about health issues and lives in New Haven, Conn.